Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 101, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 2, 2009, 8:14 PM MDT for Dawes County, Sioux County, Nebraska. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2009, 8:14 PM MDT (02:14 UTC)
- Expired
- Jul 2, 2009, 8:52 PM MDT
- In force
- 38 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
Counties Dawes County, NE, Sioux County, NE
The radar
The Rapid City radar (KUDX), 156 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 2.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 65 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 1759 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KCYS 030214 SVRCYS NEC045-165-030315- /O.NEW.KCYS.SV.W.0101.090703T0214Z-090703T0315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 814 PM MDT THU JUL 2 2009 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL DAWES COUNTY IN THE PANHANDLE OF NEBRASKA... NORTHEASTERN SIOUX COUNTY IN THE PANHANDLE OF NEBRASKA... * UNTIL 915 PM MDT * AT 814 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MONTROSE...OR 29 MILES SOUTH OF EDGEMONT...AND MOVING SOUTHEAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... AGATE DAM RESERVOIR...NORMAN RESERVOIR...CRAWFORD...WHITNEY LAKE... GLEN AND FORT ROBINSON. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THIS IS A SUPERCELL THUNDERSTORM. DUE TO THE ROTATING NATURE OF THESE STORMS...THEY ARE CAPABLE OF PRODUCING ALL TYPES OF SEVERE WEATHER... INCLUDING EXTREMELY LARGE HAIL...DESTRUCTIVE STRAIGHT LINE WINDS AND POSSIBLY TORNADOES. MOVE QUICKLY TO A SAFE SHELTER...PREFERABLY INTO AN INTERIOR ROOM...SUCH AS A BATHROOM OR A CLOSET...OR INTO A BASEMENT. && LAT...LON 4282 10319 4255 10363 4286 10394 4300 10361 TIME...MOT...LOC 0214Z 314DEG 14KT 4289 10369 $$ RJM
1 follow-up statement
000 WWUS55 KCYS 030252 SVSCYS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 852 PM MDT THU JUL 2 2009 NEC045-165-030302- /O.CAN.KCYS.SV.W.0101.000000T0000Z-090703T0315Z/ DAWES NE-SIOUX NE- 852 PM MDT THU JUL 2 2009 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SIOUX AND WESTERN DAWES COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER APPEARED TO BE SEVERE...HOWEVER GUSTY WINDS AND DIME SIZE HAIL ARE STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 4282 10319 4255 10363 4286 10394 4300 10361 TIME...MOT...LOC 0252Z 314DEG 14KT 4279 10355 $$ RJM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:57 PM MDT, 5 hours 17 minutes earlier.
Area forecast discussion, Jul 2, 2:57 PM MDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 257 PM MDT THU JUL 2 2009 .SHORT TERM...TONIGHT THROUGH SATURDAY... MOIST AND UNSTABLE AIR MASS REMAINS IN PLACE OVER THE CWA BUT ONLY SOME TSTMS MAINLY BETWEEN KLAR AND KCYS SO FAR. SUBSIDENCE BEHIND TAIL END OF SHORTWAVE TROUGH LIFTING OUT THROUGH NERN WY CURRENTLY MAY BE DAMPENING THINGS JUST A BIT. HOWEVER...STRONGER SHORTWAVE IS LIFTING OUT OF EASTERN NV AND SWRN UT AND THIS FEATURE WILL CAUSE NUMEROUS SHOWERS/TSTMS OVER OUR CWA THROUGH TONIGHT AND EVEN INTO FRIDAY MORNING. ODDLY ENOUGH...IF TIMING OF THE LATTER SHORTWAVE IS LIKE THE NAM SHOWS...IT WILL BE EXITING LATER FRI AFTERNOON AND EARLY EVENING TO LIMIT OUR SEVERE CHANCES THEN. FOR THIS EVENING... A FEW SEVERE TSTMS ARE POSSIBLE PER SPC DAY1 OUTLOOK...WITH HAIL AND HEAVY RAIN THE MAIN THREATS. FLOW ALOFT WILL SLOWLY VEER FROM WSW TONIGHT TO MORE WESTERLY FRIDAY AND THEN WNW FRI NIGHT AND SAT. ANOTHER SHORTWAVE TROUGH LOOKS TO BE IN PLAY ON SATURDAY...SO SCATTERED MAINLY AFTERNOON AND EVENING TSTMS LOOK TO BE IN ORDER. .LONG TERM...SATURDAY NIGHT THROUGH THURSDAY. WEAK ANTICYCLONIC FLOW WILL KEEP MONSOONAL FLOW AND THUNDERSTORM CHANCES GOING ACROSS SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE THROUGH THE WEEKEND. THE UPPER FLOW WILL SHIFT TO THE SOUTHWEST ON MONDAY AS THE UPPER LOW MOVING THROUGH THE NORTH PACIFIC DROPS SOUTHEAST INTO THE PACIFIC NORTHWEST. THIS WILL EFFECTIVELY SHUT OFF THE MONSOONAL FLOW WITH LITTLE RAIN FROM MONDAY THROUGH THURSDAY. && .AVIATION... SOME MVFR CEILINGS WILL DEVELOP LATER TONIGHT AND PERSIST FRIDAY MORNING ESPECIALLY OVER EAST CENTRAL WY AND THE NORTHERN NEBRASKA PANHANDLE FROM KDGW TO KCDR. MORE WIDESPREAD MVFR CEILINGS ARE LIKELY OVER THE WESTERN NEBRASKA PANHANDLE LATE FRIDAY NIGHT AND EARLY SATURDAY. OTHERWISE...VFR CONDITIONS ARE EXPECTED THROUGH SATURDAY THOUGH THERE WILL BE WIDESPREAD CEILINGS FROM 6-8K FEET. && .FIRE WEATHER... MINIMAL CONCERNS AT MOST WITH FUELS STILL MAINLY GREEN AND RHS ABOVE CRITICAL VALUES PLUS NUMEROUS SHOWERS AND THUNDERSTORMS TONIGHT AND MUCH OF FRIDAY. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/AVIATION...JLH LONG TERM...EISE
Hazardous weather outlook, Jul 2, 10:42 AM MDT, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1042 AM MDT THU JUL 2 2009 NEZ001>003-019>021-054-055-WYZ059-060-064-066>070-031130- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE-CONVERSE-NIOBRARA-NORTH LARAMIE RANGE-LARAMIE RANGE- PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS- 1042 AM MDT THU JUL 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE THIS AFTERNOON AND THIS EVENING. WITH PLENTY OF MOISTURE AND INSTABILITY AVAILABLE...SOME OF THESE STORMS WILL BECOME SEVERE WITH LARGE HAIL...HEAVY RAIN AND STRONG GUSTY WINDS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED PRIMARILY FRIDAY THROUGH MONDAY. SOME OF THE THUNDERSTORMS COULD BE STRONG ON FRIDAY...ESPECIALLY EAST OF THE LARAMIE RANGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON THROUGH THIS EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WYZ061>063-065-031130- SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-LARAMIE VALLEY- 1042 AM MDT THU JUL 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND PART OF SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SOME THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON AND EARLY THIS EVENING. A FEW OF THESE WILL PRODUCE SMALL HAIL...LOCALLY HEAVY RAIN AND BRIEF WIND GUSTS AROUND 40 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS... MAINLY FRIDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Special weather statement, Jul 2, 6:18 PM MDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 618 PM MDT THU JUL 2 2009 NEZ020-054-WYZ070-030115- BANNER-KIMBALL-PINE BLUFFS- 618 PM MDT THU JUL 2 2009 ...SIGNIFICANT WEATHER ADVISORY FOR KIMBALL...SOUTHEASTERN LARAMIE AND SOUTHWESTERN BANNER COUNTIES UNTIL 715 PM MDT... AT 614 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING AN AREA OF STRONG THUNDERSTORMS FROM JUST EAST OF BURNS WYOMING TO NEAR PANORAMA POINT NEBRASKA MOVING EAST AT ABOUT 15 MPH. THESE STORMS ARE ALSO LOCATED WEST OF KIMBALL AND ARE EXPECTED TO MOVE THROUGH KIMBALL BY 715 PM MDT. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 385 AND 402. THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 1 AND 30.
Special weather statement, Jul 2, 6:19 PM MDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 619 PM MDT THU JUL 2 2009 WYZ064-067-030115- NORTH LARAMIE RANGE-PLATTE- 619 PM MDT THU JUL 2 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALBANY AND WESTERN PLATTE COUNTIES UNTIL 715 PM MDT... AT 617 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES EAST OF GARRETT...OR 28 MILES WEST OF WHEATLAND...MOVING EAST AT 10 MPH. HEAVY RAIN...SMALL HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. RJM
Special weather statement, Jul 2, 6:20 PM MDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 620 PM MDT THU JUL 2 2009 WYZ060-030115- NIOBRARA- 620 PM MDT THU JUL 2 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NIOBRARA COUNTY UNTIL 715 PM MDT... AT 619 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MULE CREEK JUNCTION...OR 21 MILES WEST OF EDGEMONT...MOVING SOUTHEAST AT 24 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.
Special weather statement, Jul 2, 6:45 PM MDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 645 PM MDT THU JUL 2 2009 WYZ064-030145- NORTH LARAMIE RANGE- 645 PM MDT THU JUL 2 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALBANY AND SOUTHERN CONVERSE COUNTIES UNTIL 745 PM MDT... AT 643 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES NORTHWEST OF GARRETT...OR 39 MILES SOUTHWEST OF DOUGLAS...MOVING NORTHEAST AT 20 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. RJM
Special weather statement, Jul 2, 7:34 PM MDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 734 PM MDT THU JUL 2 2009 WYZ064-030230- NORTH LARAMIE RANGE- 734 PM MDT THU JUL 2 2009 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CONVERSE COUNTY UNTIL 830 PM MDT... AT 733 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF CAFFEE POINT...OR 30 MILES SOUTHWEST OF DOUGLAS...MOVING NORTH AT 10 MPH. PEA TO DIME SIZE HAIL...AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. RJM
Special weather statement, Jul 2, 8:06 PM MDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 806 PM MDT THU JUL 2 2009 NEZ002-003-030300- BOX BUTTE-DAWES- 806 PM MDT THU JUL 2 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BOX BUTTE AND SOUTHEASTERN DAWES COUNTIES UNTIL 900 PM MDT... AT 807 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTHWEST OF SAND CANYON...OR 13 MILES SOUTHWEST OF HAY SPRINGS...MOVING EAST AT 16 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 6:01 PM MDT | Severe Thunderstorm Warning | CYS | Scotts Bluff, Sioux | 59 min |
| Jul 2, 6:49 PM MDT | Severe Thunderstorm Warning | CYS | Dawes, Sioux | 56 min |
| Jul 2, 7:29 PM MDT | Severe Thunderstorm Warning | CYS | Sioux | 46 min |
| Jul 2, 8:17 PM MDT | Flash Flood Warning | CYS | Dawes, Sioux | 3 hr |
| Jul 2, 8:27 PM MDT | Flash Flood Warning | CYS | Sioux | 3 hr |
| Jul 2, 9:00 PM MDT | Flash Flood Warning | CYS | Dawes | 3 hr |
| Jul 2, 9:40 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Dawes | 51 min |
| Jul 3, 1:53 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte | 37 min |
| Jul 3, 2:48 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne | 27 min |
| Jul 3, 3:48 PM MDT | Areal Flood Advisory | CYS | Cheyenne | 3 hr |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.